Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 257, NWS Dodge City, KS

October 25, 2000Edwards County, Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 25, 2000, 8:15 PM CDT for Edwards County, Pawnee County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 25, 2000, 8:15 PM CDT (01:15 UTC)
Expired
Oct 25, 2000, 9:15 PM CDT
In force
60 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Edwards County, KS, Pawnee County, KS

The radar

The Dodge City radar (KDDC), 76 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 25, 8:20 PM CDTHail 0.75Larned, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 260119
SVRDDC
KSC047-145-260215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
815 PM CDT WED OCT 25 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS
  PAWNEE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 915 PM CDT

* AT 815 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF LARNED
  TO 13 MILES WEST OF GARFIELD...OR ALONG A LINE EXTENDING FROM 4
  MILES NORTH OF LARNED TO 12 MILES NORTH OF KINSLEY...MOVING
  EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  RURAL NORTHERN EDWARDS COUNTY
  GARFIELD 840 PM CDT
  ZOOK 855 PM CDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF NICKELS
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY 
ISSUED FOR PAWNEE COUNTY.

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY! STAY AWAY FROM
WINDOWS.

LAT...LON 3798 9904 3797 9957 3824 9933 3829 9905

BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 2:55 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Oct 25, 2:55 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT WED OCT 25 2000

...FORECAST PROBLEMS THIS CYCLE ARE TEMPERATURES AND TIMING/LOCATION
OF PRECIPITATION...

THE 12Z ANALYSIS PACKAGE SHOWS THE UPPER LEVEL TROF AT H25 FROM
WYOMING TO WEST TEXAS WITH A 90KT SOUTH TO NORTH JET STREAK FROM
WEST TEXAS NORTH INTO THE DAKOTAS. H5 THERMAL ANALYSIS HAD A COLD
TROF FROM THE COLD POOL OVER WYOMING SOUTH ACROSS NEW MEXICO AND INTO
OLD MEXICO YET TO ROTATE INTO THE PLAINS. FARTHER WEST THE SHORT
WAVE RIDGE AHEAD OF THE UPSTREAM WAVE WAS OVER NEVADA AND WORKING
EASTWARD AS THIS SYSTEM PUSHES ON SHORE. A CLASSIC CFA SITUATION IS
EVIDENT AT H7 WITH THE CFA RAIN BAND FROM AROUND LBB TO ICT HAVING
MOVED EAST OF MY ZONES BY 16Z. H8 THERMAL ANALYSIS AND SURFACE
POTENTIAL TEMPERATURE ANALYSIS PLACES THE SURFACE FRONT FROM WESTERN
NEBRASKA SOUTH ACROSS FAR WESTERN KANSAS AND WEST TEXAS WITH
CLEARING AND FAIRLY DRY AIR TO THE WEST OF IT. AT H8 THE NARROW
TONGUE OF 13C TO 14C DEWPOINTS STRETCHED FROM DRT NORTH INTO THE ICT
AREA WITH ASSOCIATED HEAVY RAIN OCCURRING ALONG THE CFA RAIN BAND
COINCIDENT WITH THIS FEATURE. WATER VAPOR IMAGERY INDICATED A
VORTICITY MAX IN THE AXIS OF THE UPPER TROF OVER NORTHEAST NEW
MEXICO AT 12Z.

FOR THE NEAR TERM EXPECT THE CFA RAIN BAND TO DRIFT SLOWLY EAST INTO
EASTERN KANSAS AND OKLAHOMA AS THE UPPER TROF CONTINUES TO WORK
EASTWARD. THE VORTICITY MAX MOVING INTO SOUTHWEST KANSAS FROM
NORTHEAST NEW MEXICO SHOULD MOVE ACROSS WEST KANSAS THIS EVENING AND
IS ALREADY ENHANCING CONVECTION ON THE WEST SIDE OF THE CFA RAIN
BAND. THIS IS SEVERAL HOURS AHEAD OF THE MODEL FORECASTS SO THE SHOW
MAY WELL BE OVER VERY EARLY INTO THE FIRST PERIOD OF THE FORECAST.
WILL KEEP SOME POPS FOR THIS EVENING IN MY EASTERN ZONES AS
CONVECTION FIRING IN THE NORTHEAST TEXAS PANHANDLE MOVES NORTH
NORTHEAST INTO MY AREA. ALTHOUGH THERE IS A LOT OF WATER ALREADY
PRESENT IN THIS AREA BELIEVE THE FLASH FLOOD THREAT WILL BE OVER
VERY SOON SO WILL HOLD OFF ON A WATCH AND JUST MENTION LOCALLY HEAVY
RAIN POSSIBLE FOR EARLY EVENING. A FLOOD WATCH MAY BE REQUIRED FOR
AT LEAST THE MEDICINE LODGE RIVER BUT WILL HOLD OFF MAKING THAT
DETERMINATION UNTIL COORDINATION WITH THE RIVER FORECAST CENTER.

SUBSIDENCE AND DRYING IN THE WAKE OF THE VORTICITY MAX SHOULD
PROGRESS RAPIDLY EASTWARD ACROSS MY ZONES EARLY THIS EVENING. ALL
BUT MY FAR EASTERN ZONES SHOULD SEE CLEARING BY MORNING AND WITH THE
DRY AIR AND CLEAR SKIES WILL PROBABLY NEED TO GO BELOW MOS FOR
TEMPERATURES IN THE WEST. AS THE SUBSIDENCE INVERSION SETS UP
TONIGHT OVER THE SOPPING WET GROUND WILL LOOK FOR A RETURN OF FOG
AND STRATUS FROM ABOUT DODGE CITY EAST AFTER MIDNIGHT.

MODEL INITIALIZATION OVER THE CONUS APPEARS REASONABLE WITH THE ETA
AND ITS SUPERIOR TERRAIN PREFERRED IN THE NEAR TERM OF THE FORECAST
EXCEPT FOR THE ACCELERATION OF THE VORTICITY MAX MENTIONED ABOVE. OFF
THE PACIFIC COAST THE JET STREAK ON THE WEST SIDE OF THE UPSTREAM
WAVE WAS REASONABLY WELL SAMPLED IN THE AIREP DATA TODAY AND THE
MODELS ARE IN GOOD AGREEMENT ON ITS HANDLING WITH TIME. THIS SYSTEM
BECOMES A PLAYER IN THE PLAINS JUST BEYOND MY FORECAST TIME. IF IT
EJECTS VORTICITY LOBES OUT ACROSS THE PLAINS IN ADVANCE OF THE MAIN
SYSTEM AS THE MODELS ARE BEGINNING TO SUGGEST THEN THERE SHOULD BE AT
LEAST SOME CHANCE FOR CONVECTION OVER MY ZONES LATE FRIDAY. THE NGM
IS SHOWING ITS USUAL BIAS OF MOVING THIS SYSTEM TOO FAST TO THE EAST
AND THUS THE MODEL DRIVEN MOS INTRODUCES POPS A LITTLE TOO SOON AND
WILL ADJUST IT ACCORDINGLY. IN ANY CASE THERE SHOULD BE PLENTY OF
CLOUDS TO HOLD DOWN THE INSOLATION ON FRIDAY.

MOS HIGH TEMPERATURES FOR THURSDAY LOOK REASONABLE GIVEN THAT MOST
AREAS WILL SEE SUNSHINE, THOUGH WITH THE SOGGY GROUND IN MY
SOUTHEAST ZONES THE INSOLATION WILL LEAD TO MORE CLOUD AND WILL HAVE
TO KEEP TEMPERATURES DOWN IN THAT AREA. THURSDAY NIGHT LOWS WILL
AGAIN BE MODERATED FOR CLOUD FROM DDC EASTWARD AS ANOTHER NIGHT OF
STRATUS AND FOG ENSUES IN THAT AREA.

EXTENDED DISCUSSION...
SHORT TERM ISSUES HAVE PREVENTED A REAL GOOD EXAMINATION OF THE
EXTENDED TODAY. SUFFICE TO SAY THAT THE POPS WILL BE LEFT IN THE
FORECAST FOR THIS WEEKEND. EXTENDED GUIDANCE CONTINUES TO POINT TO A
WEEKEND EJECTION OF THE NEXT UPPER LOW.

ANOTHER IN THE SERIES OF UPPER LOWS WILL MOVE OVER THE SOUTHWESTERN
UNITED STATES SUNDAY/MONDAY. THIS FEATURE, LIKE PREVIOUS UPPER LOWS,
WILL GET KICKED OUT EARLY TO MID NEXT WEEK. THEREFORE, WILL
INTRODUCE POPS FOR THE MONDAY AND TUESDAY PERIODS AS WELL. TEMPS
WILL REMAIN AROUND CLIMO THROUGH MID NEXT WEEK.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 047/074 049/069 050 101
GCK 044/076 049/068 050 001
EHA 043/078 048/066 049 001
LBL 045/077 04\9/067 050 001
HYS 050/073 047/067 049 2-1
P28 056/076 054/071 054 512

.DDC...NONE.

JOHNSON/MCCAMMON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 7:33 PM CDTSevere Thunderstorm WarningDDCPawnee42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.